Creating Creative Writers—a PD Conference for Teachers and Teacher Librarians

Date/Time
Date(s) - 26/Feb/2019
8:30 am - 4:00 pm

Location
State Library NSW
Corner of Macquarie Street and Shakespeare Place - Sydney, NSW 2000

A unique educational experience with some of Australia’s finest children’s book creators

Tuesday 26th February 2019 at the State Library NSW

Creating Creative Writers brings together teachers, librarians and some of Australia’s finest children’s authors and illustrators in a one-day professional development conference that focuses on encouraging creativity and developing enthusiastic, confident young writers. Attendees will leave with renewed enthusiasm for how to teach writing and illustration, and a barrel load of fun, practical activities and best practice ideas that can be implemented immediately in their classrooms.

SCBWI is endorsed to provide the NSW Education Standards Authority (NESA) Registered Professional Development for teachers accredited at Proficient Teacher. 

For Proficient Teachers
Completing Creating Creative Writers will contribute 5 hours and 0 minutes of NSW Education Standards Authority (NESA) Registered PD addressing 6.2.2 from the Australian Professional Standards for Teachers towards maintaining Proficient Teacher Accreditation in NSW.

Program

All presentations in the Metcalfe Room
Books are available from the State Library bookshop for purchase.

8.30am
Registration and Coffee

9.00–9.20am
Introduction, State Library intro, housekeeping
Susanne Gervay

9:20–10:30am
Session 1: Creating Super Storytellers

Deb Abela (participating chair)
Sandy Fussell
Yvette Poshoglian
Tim Harris

With related readings by Katrina McKelvey and Candice Lemon-Scott

Deborah Abela will lead discussion with a panel of authors on how to inspire, motivate and develop super storytellers in the classroom. The focus for this session will be narrative writing and authors will share individual practices in the process of creating their own narratives and also their experiences with workshopping with students in schools. Aspects of narrative writing that will be explored include: narrative structure and plotting, creating strong and believable characters, effective genre writing, vocabulary and word choice, the use of online visual resources to inspire and the importance of the editing process.

10.30–11:00am
Morning tea (30 minutes) in the Macquarie Room

11.00am–12.10pm
Session 2: Creating Fascinating Factual Texts

Sue Whiting (participating chair)
Stephanie Owen Reeder
Gina Newton
Claire Saxby
Corinne Fenton

With related readings by Corinne Fenton and Claire Saxby

Sue Whiting will lead a discussion with a panel of children’s authors, experts in the area of creative nonfiction, on the challenges of researching and writing engaging informative texts.The panel will explore the notion of how “creative” one can be when writing nonfiction or informative texts, i.e. where does creativity come into the process? And also how students can make facts/research their own, the importance of using multiple sources, and the use of “perspective” and “borrowed voice”. Panellists will provide teachers with ideas for research techniques and activities that will motivate teachers and students alike and enable teachers to facilitate quality student research and guide students through the process of creating fascinating and original informative texts.

12.10–1.10pm
LUNCH (60 minutes) in the Macquarie Room

1.10–2.20pm
Session 3: Creating Passionate Poets

Jodie Wells-Slowgrove (participating chair)
Sally Murphy
Libby Hathorn
Meredith Costain
Lesley Gibbes

With related readings by Alexa Moses from the poetry anthology A Boat of Stars

Jodie Wells-Slowgrove will lead a panel of four children’s poets in a discussion about the trials and tribulations of trying to enthuse kids to read, write and enjoy poetry. The panel will debate whether poetry should be analysed, the importance of reading poetry aloud and how to encourage students to dig deep and write poetry with emotional truth. The panel will draw on their vast experience with writing, performing and work-shopping poetry with students to provide teachers with a myriad of practical ideas for infecting students with the poetry bug and for the development of specific skills, such as using rhythm, alliteration, simile, cadence, metaphor and word play.

2.20–2.40pm
Afternoon tea (20 minutes) in the Macquarie Room

2.40–3.50pm
Session 4:  Creating Vibrant Visual Narratives

James Foley (participating chair)
Sarah Davis
Liz Anelli
Marjorie Crosby-Fairall

With related readings by Sue Whiting and Dimity Powell

James Foley will lead four award-winning illustrators in a discussion about the process of children’s book illustration, focusing on visual literacy and the construction of visual narratives. The panellists will discuss their differing processes, tied by a common language – but rather than using words and sentences, their language uses the visual elements of colour, line, shape, body language, facial expression, typography, light and shadow, scale, and composition. Attendees will learn how these different elements contribute to all visual narratives, and take home four practical activities related to these elements.

3.50–4.00pm
Closing remarks and evaluation

5.00-7.00pm

Join us afterwards for a special free event at Dymocks.

CBCA NSW FREE Event
Guest Speakers
Matt Cosgrove | Author Illustrator
Joy Lawn | Reviewer and PM Literary Awards Judge

February 26, 2019
Dymocks 424 George St, Sydney

Please click here to find out more and book.

Bookings

$250 per person includes lunch, morning and afternoon tea.

CLICK HERE to Book at Trybooking

A huge thank you from SCBWI RA, Susanne Gervay

SCBWI hats Margaret, Marjorie, Deb abela, sarah davis, susanne  2016.JPG

What a year!  So much has been happening across our region from professional days, weekend retreats, craft days, events with the industry, SCBWI critique groups, get-togethers from big to small. There has been a huge number of awards and books published by our SCBWI authors & illustrators and more to come. I am so incredibly proud of how SCBWI supports campaigns and charities such as Room to Read, Premiers Reading Challenge, Books in Homes, Students Need School Libraries Campaign. I am so proud of how we work with schools, bookshops, CBCA, Australian Society of Authors, libraries and each other.

Our central committee is a powerhouse of generosity and talent with Marjorie Crosby-Fairall (ARA), Sarah Davis (IC), Deborah Abela (RA), Margaret Roc, Sue Whiting and Jodie Slowgrove-Wells. That is the engine room for our ezine, website, blog, online critique groups, brand, programs, connection with SCBWI worldwide and more.

It’s time to celebrate our incredible chapter leaders – Caz Goodwin Victoria, Sheryl Gwyther Queensland, Frances Plumpton NZ, Deborah Abela NSW, Nicole Godwin ACT, Kelly Hibbert SA, Anne Morgan and Christina Booth TAS. But that is only the tip of the iceberg with generous committees and leaders of sub chapters.

Next year is our major international SCBWI Conference in Sydney. It’s for all of us, if you can attend or if you can’t. There will be blogs and social media updates, led by Dimity Powell, our head Rover of the Roving Reporters. There are international distance critiques now open to all of you.

As the year closes with new friends and old, our SCBWI community connects us all and friendships grow.

Thank you for being such an incredible community.

Susanne